Mental Health Home > Vivactil and Weight Gain
Several side effects can occur with the use of Vivactil, and weight gain and weight loss have both been reported with the antidepressant. However, the exact percentages of people who experience these side effects are unknown. If you are taking Vivactil and weight gain (or weight loss) occurs, your healthcare provider may recommend certain lifestyle changes or prescribe another depression medication.
A number of side effects are possible with Vivactil® (protriptyline hydrochloride), and weight gain does appear to be one of them. This data comes from clinical trials where the drug was studied extensively and side effects were documented.
Before medicines are approved, they must go through several clinical studies where thousands of people are given a particular medicine and compared to a group of people not given the medicine. In these studies, side effects are always carefully documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine.
In these studies, both weight gain and weight loss were reported as Vivactil side effects, although the exact percentages were not reported. Therefore, it is difficult to say whether weight gain is caused by Vivactil, other factors, or a combination of both.
If you are noticing weight gain with Vivactil, talk to your healthcare provider. He or she will perform a physical exam and ask a number of questions to see if other medical conditions could be causing unexplained weight gain. If the weight gain remains unexplained, your healthcare provider may give you some lifestyle suggestions, such as eating heart-healthy foods, exercising more, and limiting your intake of alcohol. If the weight gain continues, he or she may also recommend other lifestyle changes or possibly switch you to another depression medication.
(Click BMI Calculator to see if your weight is within a healthy range.)